Kansas, 2013Winter Storm and Heavy Snow in Kansas, December 21 to 22, 2013
December 21 to 22, 2013 · NWS TOP · 18 events in 18 counties and zones
A mixture of freezing rain, sleet and snow developed across eastern Kansas during the early morning hours of Saturday December 21st. Widespread snow, sleet and freezing rain overspread the area during the afternoon of the 21st with the height of the storm occurring between 5pm Saturday and 3am Sunday.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mixture of freezing rain, sleet and snow developed across eastern Kansas during the early morning hours of Saturday December 21st. Widespread snow, sleet and freezing rain overspread the area during the afternoon of the 21st with the height of the storm occurring between 5pm Saturday and 3am Sunday. Freezing rain accumulating to around one quarter inch across parts of the area while snowfall amounts of 6 to 9 inches were common across other areas north of interstate 70 by Sunday morning the 22nd. Impacts were mainly limited to hazardous travel with numerous accidents reported. Only sporadic power outages were noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 21, 5:30 AM CST, 4 hours 30 minutes earlier.
Area forecast discussion, Dec 21, 5:30 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
530 AM CST Sat Dec 21 2013
...Update to aviation forecast discussion...
.SHORT TERM...(Today and Tonight)
Issued at 450 AM CST SAT DEC 21 2013
Quite a dynamic setup aloft with 0Z obs showing broad 120kt jet
from Mexico northeast to the Great Lakes, with a a narrow 150kt jet
diving southeast across Washington and Oregon. Early morning water
vapor imagery has the closed low over southern New Mexico beginning
to turn east, with a wave associated with the Pacific Northwest jet
passing through Idaho. Precipitation overnight has been rather
widespread over Oklahoma and southeast Kansas into southern and
eastern Missouri where 0Z precipitable water values were just short
of an inch, 2-3 times normal. 09Z surface obs indicating a narrow
ridge axis over eastern Kansas with temps around 20 and dewpoints
mainly in the teens.
Precipitation should slowly work its way northwest today as low-mid
level flow backs ahead of the southern low. Local observations
showing low cloud frequently breaking up, with bouts of
frontogenetic precipitation struggling to maintain themselves
northwest of I-35. With this in mind, have backed off the timing of
the warning for the central and northern counties with the more
persistent precip expected later in the day. Precipitation types of
a mixed back remain on track...with a rather saturated warm nose
over sub-freezing temps keeping freezing rain and sleet in play over
the southeastern half of the CWA. Freezing rain should dominate the
far southeast with ice accumulations the main concern through the
day. By late in the day, the upper low swings in as the northwest
trough reaches eastern Colorado for strong Q-vector convergence to
occur over negative equivalent potential vorticity and some hints
of convective instability. Dynamic cooling should bring all precip
to snow by the late evening. With mixing ratios in the 3-6 g/kg
range and still evidence of a TROWAL, heavy snows still seem a
good bet. Recent NAM runs have shown more impressive frontogenesis
in the late afternoon and evening but are also rather quick the
system leaving. This also results in slightly far southeast track
of the heaviest precip. Given its track record with the system
over the past few days, and expected difficulties in how the
northern and southern branch energy will come together, it's hard
to lean on it too heavily, and have kept the heaviest band fairly
similar to the GFS though a bit higher, close to previous levels.
Amounts to the northwest are also challenging with the drier air
coming in, but feel an advisory was in order at this point. Kept
the end time of all headlines at 12Z, but much of the area could
be out of accumulating snow several hours earlier.
.LONG TERM...(Sunday through Friday)
Issued at 450 AM CST SAT DEC 21 2013
The upper trough will continue to move off to the northeast on
Sunday. There may be a few flurries Sunday morning lingering in the
eastern counties and added flurries through mid morning. Winds will
start out around 15 mph and then decrease through the day as a broad
surface high moves into central and eastern Kansas. A secondary wave
moves southeast across the Plains Sunday night and may bring with it
a few snow flurries. Temperatures will remain cold on Sunday with
highs only in the lower to middle 20s. Lows Sunday night will fall
into the single digits even with clouds.
Monday and Tuesday the upper flow transitions from a northwest flow
to a zonal pattern as another upper trough moves across the Northern
and Central Plains. The surface high will move off into Missouri
Monday night with light south winds developing on the back side of
the high. With likely snow cover on the ground, light winds and
mostly clear skies will temperatures dip below zero in northeast
Kansas to near 10 in north central Kansas. With warm advection
Tuesday expecting temperatures to rebound into the 20s to near 32
degrees in a few locals near central Kansas.
On Christmas day and night another trough will move across the
Plains. The better forcing is north across the Northern Plains into
Minnesota with energy more sheared across Kansas. May see some light
snow or flurries in far eastern Kansas Wednesday night.
Broad high pressure settles over eastern Kansas Thursday into
Friday. The models bring another wave through Thursday night and
early Friday, but airmass is dry and not expecting any
precipitation. With snow cover temperatures will be slow to warm
much past the lower 30s or perhaps the mid 30s. Another shot of cold
air will arrive for Thursday with highs only in the 20s.
&&
.AVIATION...(For the 12Z TAFs through 12Z Sunday Morning)
Issued at 530 AM CST SAT DEC 21 2013
MVFR cigs will prevail through much of the morning before becoming
IFR with vsbys MVFR with a mix of FZRA and IP this will transition
to a mix of snow and sleet by 20Z with all snow at MHK after 22Z
and for TOP and FOE expect all snow after 00Z. IFR vsbys in SN are
expected and there could be a period between 03Z and 08Z where
vsbys and cigs will be LIFR. Conditions will improve after 09Z to
MVFR vsbys but expect IFR to LIFR cigs to continue through 12Z.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY from 4 PM this afternoon to 6 AM CST
Sunday FOR KSZ009-010-021-034.
WINTER STORM WARNING until 6 AM CST Sunday FOR KSZ054>056-058-
059.
WINTER STORM WARNING from 9 AM this morning to 6 AM CST Sunday
FOR KSZ024-026-037>040.
WINTER STORM WARNING from 1 PM this afternoon to 6 AM CST Sunday
FOR KSZ011-012-022-023-035-036.
&&
SHORT TERM...65
LONG TERM...53
AVIATION...53
Hazardous weather outlook, Dec 21, 5:55 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
555 AM CST SAT DEC 21 2013
KSZ008>012-020>024-026-034>040-054>056-058-059-221200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
555 AM CST SAT DEC 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WINTRY PRECIPITATION WILL MAKE A STEADY PUSH NORTHWEST ACROSS
EAST CENTRAL AND EVENTUALLY NORTHEAST AND NORTH CENTRAL KANSAS
TODAY. EAST CENTRAL KANSAS WILL SEE MAINLY SLEET AND FREEZING
RAIN TODAY...WITH SNOW AND SOME SLEET DOMINATING THE PRECIPITATION
TYPES IN NORTH CENTRAL AND NORTHEAST KANSAS. SNOW WILL OVERSPREAD
THE AREA LATE THIS AFTERNOON AND THIS EVENING...WITH PERIODS OF
HEAVY SNOW LIKELY FOR MUCH OF THE AREA INTO THE EARLY MORNING
HOURS. ACCUMULATING SNOW WILL END BY DAWN.
FREEZING RAIN SOUTH OF INTERSTATE 35 MAY BRING ICE ACCUMULATIONS
OF AROUND ONE QUARTER OF AN INCH. SLEET OF UP TO A HALF INCH IS
POSSIBLE FROM ALONG INTERSTATE 70 TO NEAR INTERSTATE 35.
WIDESPREAD SNOW AMOUNTS OF 4 TO 7 INCHES ARE FORECAST FROM ABILENE
TO SENECA AND SOUTH TO NEAR INTERSTATE 35...WITH 2 TO 4 INCHES
ANTICIPATED FOR MUCH OF THE REMAINDER OF THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
WIND CHILL READINGS WILL BE NEAR 15 DEGREES BELOW ZERO LATE SUNDAY
NIGHT AND EARLY MONDAY MORNING IN PORTIONS OF NORTHEAST KANSAS.
WIND CHILLS OF 15 TO 20 DEGREES BELOW ZERO ARE FORECAST LATE
MONDAY NIGHT AND EARLY TUESDAY MORNING FOR NORTHEAST AND PORTIONS
OF EAST CENTRAL KANSAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT THE TYPE OF WINTER PRECIPITATION FALLING
AND ANY ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
Winter Storm, Anderson
- When
- December 21, 10:00 AM CST to December 22, 3:00 AM CST
- Where
- Anderson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
One quarter (0.25) inches of ice was reported at Colony. This was in addition to around one half inch of sleet and a half inch of snow.
Winter Storm, Coffey
- When
- December 21, 10:00 AM CST to December 22, 3:00 AM CST
- Where
- Coffey forecast zone
- Reported by
- Public
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
One quarter (0.25) inches of ice was reported at Burlington. This was in addition to around one half inch of sleet and one inch of snow.
Winter Storm, Franklin
- When
- December 21, 10:00 AM CST to December 22, 3:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
One quarter (0.25) inch of ice was reported at Lane. This was in addition to around one half inch of sleet and two inches of snow.
Winter Storm, Morris
- When
- December 21, 12:00 PM CST to December 22, 3:00 AM CST
- Where
- Morris forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.687, -96.650 (the zone’s center; the record gives no point)
Six inches of snow was measured at White City in Morris County.
Winter Storm, Wabaunsee
- When
- December 21, 1:00 PM CST to December 22, 3:00 AM CST
- Where
- Wabaunsee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
A cooperative observer reported 5.2 inches of snow along with a light glaze of around one tenth of an inch of ice at Mcfarland.
Winter Storm, Riley
- When
- December 21, 1:00 PM CST to December 22, 3:00 AM CST
- Where
- Riley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
A cooperative observer measured 8.5 inches of snow at the Kansas State University campus in Manhattan.
Winter Storm, Pottawatomie
- When
- December 21, 1:00 PM CST to December 22, 3:00 AM CST
- Where
- Pottawatomie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.379, -96.342 (the zone’s center; the record gives no point)
A cooperative observer measured 8.0 inches of snow at Blaine.
Winter Storm, Dickinson
- When
- December 21, 3:00 PM CST to December 22, 3:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
Nine inches of snow was measured at Enterprise in Dickinson County.
Winter Storm, Geary
- When
- December 21, 3:00 PM CST to December 22, 3:00 AM CST
- Where
- Geary forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
Eight to nine inches of snow was measured 2 miles southwest of Junction City. The actual measurement was 8.5 inches.
Winter Storm, Nemaha
- When
- December 21, 3:00 PM CST to December 22, 3:00 AM CST
- Where
- Nemaha forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.784, -96.014 (the zone’s center; the record gives no point)
A cooperative observer measured 11.0 inches of snow at Baileyville in Nemaha County.
Winter Storm, Brown
- When
- December 21, 3:00 PM CST to December 22, 3:00 AM CST
- Where
- Brown forecast zone
- Reported by
- Social Media
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
Public reports via facebook measured 7 to 7.5 inches of snow at Hiawatha and Robinson in Brown County.
Winter Storm, Jackson
- When
- December 21, 3:00 PM CST to December 22, 3:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- Public
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
Public reported 6 inches of snow 2 miles north northwest of Meriden in Jackson County. A light glaze from freezing rain was also reported.
Winter Storm, Jefferson
- When
- December 21, 3:00 PM CST to December 22, 3:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- Public
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
Public reported 6 inches of snow 3 miles southwest of Valley Falls in Jefferson County. A light glaze from freezing rain was also reported but no measurement of ice was provided.
Winter Storm, Douglas
- When
- December 21, 3:00 PM CST to December 22, 3:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- NWS Employee
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
A combination of NWS, spotters and COOP reports provided measurements of 5 to 7 inches of snow across mainly the northern half of Douglas County. Around one tenth of an inch of ice from freezing rain also occurred.
Heavy Snow, Marshall
- When
- December 21, 3:00 PM CST to December 22, 3:00 AM CST
- Where
- Marshall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.784, -96.523 (the zone’s center; the record gives no point)
Observer measured 7.7 inches of snow at Axtell. Other measurements and estimates from across Marshall County suggested widespread 5 to 8 inches of snow had fallen from this storm.
Heavy Snow, Clay
- When
- December 21, 3:00 PM CST to December 22, 3:00 AM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.350, -97.165 (the zone’s center; the record gives no point)
Observer measured 9.0 inches of snow at Clay Center. Other measurements and estimates from across Clay County suggested widespread 6 to 9 inches of snow had fallen from this storm.
Heavy Snow, Ottawa
- When
- December 21, 3:00 PM CST to December 22, 2:00 AM CST
- Where
- Ottawa forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.133, -97.650 (the zone’s center; the record gives no point)
Observer measured 6.5 inches at Minneapolis with widespread 5 to 7 inch reports across Ottawa County from the storm.
Heavy Snow, Washington
- When
- December 21, 3:00 PM CST to December 22, 2:00 AM CST
- Where
- Washington forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.784, -97.087 (the zone’s center; the record gives no point)
Observer measured 7.0 inches of snow 3 ENE of Greenleaf in Washington County. Another CoCoRaHS observer measured 8.8 inches at Barnes in Washington County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, December 21 to 23, 20133 deaths · 2 injured · $597,000 · EF1 · 54 events
- Tornadoes and Damaging Winds in Mississippi, December 21, 20131 death · 11 injured · $2.2 million · EF2 · 21 events
- Tornado and Flash Flooding in Arkansas, December 21, 20131 death · 3 injured · $565,000 · EF2 · 9 events
- Lightning Strike and Heavy Rain in Texas, December 21, 20132 deaths · 1 injured · $36,000 · 3 events
- Flash Flooding and Flooding in Ohio, December 21 to 25, 20131 death · $1.8 million · 52 kt wind · 28 events
- Flash Flooding and Flooding in Indiana, December 21 to 23, 20131 death · $199,000 · 12 events
- Flooding in Indiana, December 21 to 31, 20131 death · 1 injured · $72,000 · 7 events
- Flash Flooding and Flood in Kentucky, December 21 to 22, 20131 death · $60,000 · 10 events
- Ice Storm and Winter Storm in Missouri, December 21 to 22, 20131 death · 37 events
- Ice Storm in Michigan, December 21 to 22, 2013$29 million · 10 events
- Tornado and Damaging Winds in Louisiana, December 21, 2013$4.2 million · EF1 · 23 events
- Ice Storm and Winter Weather in Michigan, December 21 to 22, 2013$18 million · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481130, 481131, 481132, 481133, 481136, 481137, 481138, 481134, 481135, 481139, 481140, 481141, 481142, 481143, 481148, 481149, 481150, 481151.